Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 206, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 20, 2011, 6:55 PM CDT for Bowie County, Red River County, Texas; McCurtain County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2011, 6:55 PM CDT (23:55 UTC)
- Expired
- May 20, 2011, 7:42 PM CDT
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties McCurtain County, OK, Bowie County, TX, Red River County, TX
The radar
The Shreveport radar (KSHV), 159 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:56 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2656 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS54 KSHV 202355 SVRSHV OKC089-TXC037-387-210100- /O.NEW.KSHV.SV.W.0206.110520T2355Z-110521T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 655 PM CDT FRI MAY 20 2011 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BOWIE COUNTY IN NORTHEAST TEXAS... EASTERN RED RIVER COUNTY IN NORTHEAST TEXAS... THIS INCLUDES THE CITIES OF...CLARKSVILLE...BOXELDER... SOUTH CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA... * UNTIL 800 PM CDT * AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF BOXELDER...OR 11 MILES EAST OF HAGANSPORT...AND MOVING NORTHEAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARTS BLUFF...CUTHAND...ANNONA...AVERY...ENGLISH...BRYARLY... BEAVERDAMS...HARRIS AND GOODLAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3372 9457 3339 9487 3339 9519 3389 9490 TIME...MOT...LOC 2355Z 222DEG 34KT 3340 9502 $$ VII
1 follow-up statement
715 WWUS54 KSHV 210042 SVSSHV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 742 PM CDT FRI MAY 20 2011 OKC089-TXC037-387-210052- /O.CAN.KSHV.SV.W.0206.000000T0000Z-110521T0100Z/ MCCURTAIN OK-RED RIVER TX-BOWIE TX- 742 PM CDT FRI MAY 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR BOWIE...RED RIVER AND MCCURTAIN COUNTIES IS CANCELLED... LAT...LON 3372 9457 3339 9487 3339 9519 3389 9490 TIME...MOT...LOC 0042Z 222DEG 34KT 3373 9466 $$ VII
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:13 PM CDT, 42 minutes earlier.
Area forecast discussion, May 20, 6:13 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 613 PM CDT FRI MAY 20 2011 .DISCUSSION... DRY LINE INDUCED THUNDERSTORMS CONTINUE ACROSS MUCH OF EAST TEXAS. UPPER-LEVEL SHORTWAVE MAY ALLOW FOR A SLIGHT EASTWARD PROGRESSION OF CONVECTION OVER THE NEXT SEVERAL HOURS...AFFECTING PORTIONS OF NORTHWEST LOUISIANA BEFORE STORMS BEGIN TO DISSIPATE. WENT AHEAD AND ISSUED AN UPDATE TO EXTEND TORNADO WATCH UNTIL MIDNIGHT FOR MUCH OF THE SAME AREAS THAT WERE IN THE PREVIOUS TORNADO WATCH. /05/ && .PREV DISCUSSION... /ISSUED 329 PM CDT FRI MAY 20 2011/ DISCUSSION... UPPER LOW MOVING NE FROM THE FOUR CORNER REGION...GENERATING AN INCREASING NEGATIVE TILT...AS SECONDARY UPPER LOW OVER EASTERN MT...CLOSING OFF AND BECMG STNRY. UPDATED 18Z SOUNDING AT SHV SHOWING WEAK MID LVL CAPPING...BENEATH A STEEP LAPSE RATE...AND LOW LVL HELICITY OF NEARLY 400 SFC TEMPS WARMED TO NEAR 90 ACROSS MUCH OF THE AREA...YIELDING CAPES BTWN 3500 AND 4000 J/KG. LOW LVL JET OF 35 TO 40 KTS MAY INCREASE SLIGHTLY AFTER SUNSET. LINE OF CONVECTION FORMATION MOVG INTO DFW METRO AREA...AND WILL SHIFT INTO RED RIVER VALLEY...HENCE THE LIKELY POPS OVER NW CWA. SCATTERED TSTMS EAST OF TX HILL COUNTRY EXPECTED TO PROPAGATE INTO HIGHLY UNSTABLE AIR ACROSS EAST TX. SOME STORM ROTATION IS NOTED...CURRENT TRENDS SUGGEST ISOLD STORMS MAY REACH SVR LIMITS. FOR NOW...WILL MENTION TSTMS WITH GUSTY WINDS IN FCST. REMAINDER OF WKND WILL SEE A SERIES OF SHORT WAVES RIDING JET STREAM AROUND BASE OF LOW...THUS PATTERN OF SCT POPS NW CWA AND LITTLE ACTIVITY SE CWA...MAY HOLD FROM END OF WKND TO MID WEEK. A FAST MOVING COLD FRONT SHOULD BRING ABOUT STRONG CONVECTION LATE WED...WITH COOLER TEMPS AND CLEARING SKIES TOWARDS END OF EXTENDED PERIOD./VII/. AVIATION... CONVECTION HAVING A DIFFICULT TIME GETTING ORGANIZED SO FAR THIS AFTERNOON. THE FAVORED AREA HAS BEEN NEAR THE TXK TERMINAL THUS FAR WITH CONVECTION REMAINING WIDELY SCATTERED AT BEST ELSEWHERE. STILL DEALING WITH A VERY UNSTABLE ATMOSPHERE HOWEVER...WITH THE ONLY THING MISSING BEING A TRIGGER. THAT APPEARS TO BE COMING FROM THE WEST IN THE FORM OF A STRONG TROUGH OF LOW PRESSURE TAKING ON A NEGATIVE TILT. LINEAR CONVECTION TO THE WEST OF THE I-35 CORRIDOR THIS AFTERNOON WILL LIKELY MOVE EASTWARD THIS AFTERNOON INTO TONIGHT WITH CONVECTION EXPECTED TO INCREASE ACROSS THE NE TX TERMINALS AS WELL AS THE TXK/SHV TERMINALS. FOR THIS REASON...HAVE TEMPO TSRA GOING FOR MOST LOCATIONS THIS AFTERNOON THROUGH THIS EVENING AND CARRIED VCTS OR CB THROUGH MUCH OF THE OVERNIGHT. EXPECTING PREVAILING MVFR CEILINGS TOWARDS SUNRISE SATURDAY MORNING WITH SOME CONVECTION LIKELY STILL GOING ON ACROSS THE REGION. KEPT PREVAILING MVFR CEILINGS THROUGH THE NOON HOUR SATURDAY. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 74 89 73 89 71 / 40 30 30 20 20 MLU 73 90 72 89 71 / 20 40 40 20 10 DEQ 71 86 73 84 68 / 60 40 40 30 20 TXK 72 88 73 88 70 / 50 40 40 30 20 ELD 73 89 72 88 69 / 40 40 40 30 20 TYR 73 89 73 88 71 / 60 30 30 20 20 GGG 74 89 73 89 71 / 50 30 30 20 20 LFK 74 92 73 90 72 / 40 20 20 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 05/14
Hazardous weather outlook, May 20, 11:52 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1152 AM CDT FRI MAY 20 2011 ARZ050-051-059>061-070>072-LAZ001>004-OKZ077-TXZ096-097-108>112- 124>126-136>138-211700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-RED RIVER- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON- 1152 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... MULTIPLE AREAS OF THUNDERSTORM DEVELOPMENT...WILL INCREASE ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND PORTIONS OF NORTHEAST TEXAS AND NORTHWEST LOUISIANA...ALONG AND NORTH OF INTERSTATE 20...THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...ALL BEING SIGNIFICANT WEATHER CONCERNS. IN ADDITION...REPEAT STORM ACTIVITY MAY ALSO YIELD A LOCALLY HEAVY RAINFALL THREAT BY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A GREATER THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. ARZ073-LAZ005-006-010>014-017>022-TXZ149>153-165>167-211700- UNION AR-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- SABINE TX- 1152 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND THROUGH THE OVERNIGHT HOURS....ACROSS PORTIONS OF NORTHEAST TEXAS AND NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20. GUSTY WINDS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE BY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON...BUT COULD POSSIBLY BE REQUIRED LATER TONIGHT. VII
In the hours before
Local storm report, May 20, 5:12 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL TYLER 32.33N 95.30W
05/20/2011 E0.50 INCH SMITH TX PUBLIC
PEA TO MARBLE HAIL ON SW LOOP IN TYLER RELAYED FROM
BROADCAST MEDIA
&&
04Local storm report, May 20, 5:52 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
552 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM FUNNEL CLOUD 5 SW GARVIN 33.90N 95.00W
05/20/2011 MCCURTAIN OK LAW ENFORCEMENT
SHERIFF OFFICE REPORTING A FUNNEL CLOUD IN SOUTHWESTERN
MCCURTAIN COUNTY
&&
04Local storm report, May 20, 6:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 SE VALLIANT 33.98N 95.07W
05/20/2011 E1.75 INCH MCCURTAIN OK STORM CHASER
&&
04Local storm report, May 20, 6:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
612 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM FUNNEL CLOUD 1 NW IDABEL 33.91N 94.83W
05/20/2011 MCCURTAIN OK PUBLIC
&&
04Local storm report, May 20, 6:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL DETROIT 33.66N 95.27W
05/20/2011 E1.00 INCH RED RIVER TX LAW ENFORCEMENT
&&
04Local storm report, May 20, 6:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL HALLSVILLE 32.50N 94.58W
05/20/2011 M1.75 INCH HARRISON TX EMERGENCY MNGR
0620 PM HAIL 4 E LONGVIEW 32.52N 94.69W
05/20/2011 E1.00 INCH HARRISON TX PUBLIC
ONE INCH HAIL REPORTED ON THE EASTERN SIDE OF LONGVIEW
JUST IN HARRISON COUNTY.
&&
MBERRYThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:58 PM CDT | Severe Thunderstorm Warning | SHV | Smith, Upshur | 36 min |
| May 20, 5:02 PM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Rusk | 43 min |
| May 20, 5:27 PM CDT | Tornado Warning | SHV | Red River | 48 min |
| May 20, 5:53 PM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Marion, Rusk | 52 min |
| May 20, 6:38 PM CDT | Tornado Warning | SHV | Harrison, Marion | 21 min |
| May 20, 5:59 PM CDT | Tornado Warning | SHV | McCurtain | 21 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.